|Telaprevir status in the USA
Mar 14, 2010
I am about to start treatment for chronic HepC (type 1b) with Interferon and weight adjusted Ribavirin, and I am co-infected with HIV. However, I know that Telaprevir is currently in development and has proven to be very effective in mono-infected individuals and has a narrow side-effect profile. Presumably, Vertex (or Tibotec) will seek approval for the single indication (HepC) before attempting to get approval in co-infected patients. However, I believe that once the drug is on the market, an individual can request compassionate treatment as long as the treatment is supervised by that person's doctor and each treatment renewal must be approved individually by Health Canada. Do you know if we could obtain access to Telaprevir in Canada on a compassionate basis if and when it is approved in the US by the FDA? If so, what risks would I be taking, and would I have to continue the standard regimen with Interferon and Ribavirin in addition to telaprevir? Clearly, what I want to avoid are the side effects associated with Ribavirin and Interferon, which can be quite difficult. Is there any sort of reduction of the side effects of the standard treatment regimen after a number of treatments (ribavirin daily + weekly INF)?
Thanks in advance for your response.
| Response from Dr. McGovern
You ask some very good questions. The preliminary data are very promising and I suspect we will have access to this drug in 2010 or 2011. You will need to discuss your questions about access to this drug in Canada with your local physician.
Trials in coinfected patients are currently in progress. I have added the link to this letter so you can get more information about the trial itself. You will see that TPV is added to PEG and RBV. Also, there is no information that side effects are any less - if anything, whenever you add more drugs you need to be concerned about individual side effects of each medication (eg rash with telaprevir). However, telaprevir promises to be a great breakthrough for the treatment of patients with HCV.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Loose Stool After Anal Sex Sign Of HIV AIDS
- Pain In Penis After Reused Needle Worried I Have HIV
- Psoriasis After Receptive Anal Sex With Condom Does It Mean I Have HIV
- White Bumps On Penis After Getting Fingered Worried I Have HIV
- Can Vaginal Disorders Cause Back Pain?
- Video Of Cervical Cerclage Procedure
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.